Discuss the lesions of the oral mucosa, which may be
caused by drugs. How would you manage these conditions?
Stress on the pharmacodynamic action of drugs: - effect of the
drugs on the body. Although the specific drugs were originally meant for a certain disease
it may have detrimental effect on the oral mucosa.
Major side effects to the mucosa can be neatly summed up into:
Reduction of salivary gland secretion
Medication such as aspirins and other NSAIDS if kept
prolonged in the mouth can cause caustic or chemical trauma
Management: education- inform patients on the danger of
administration of aspirin as lozenges
Chemotherapy drugs in the treatment of neoplastic lesion, not
necessarily in the mouth, may also cause ulcers of the oral mucosa. Such medications are:
Management: symptomatic to relieve the pain associated
with the pain by prescribing Difflam
(Benzydamine HCl 0.15%)
Reduction in salivary secretion
Main drugs that causes reduction in salivary secretions are:
Mono-Amine Oxidate Inhibitor (MAOI)
Management: Alternative medications which side effect in
terms of xerostomia to be discussed with medical practitioner, if conditions are found to
be unbearable. Alternative drugs to MAOI and Tricyclic antidepressant are SSRI's such
Fluoxetene, which has lower xerostomic effects.
In the event that the these medications cannot be compromised
such as chemotherapy for cancer treatment, and xerostomia is not tolerable , medication
such as sialogogues and artificial saliva can be utilised.
Drugs such as Allopurinol for the treament of gout cause
these reactions. Management of such patients is reassurance and perhaps biopsy of
the area to discount more sinister causes.
Chemotherapy using cytotoxic agents such as vincristine causes
general inflammation of the mucosa, which result in extremely painful mouth. Management
of such cases is similar to the case of the ulcers, which are the anaesthetic
mouthwash such as Difflam and 0.2% Chlorohexidine mouthwash to prevent infection.
The so-called "Blind" antibiotic therapy utilizing
mega-spectrum antibiotic cause opportunistic infections, most common of which is the acute
atrophic candidiasis often known as "antibiotic tongue". This is caused by
proliferation of Candida albicans as the local indigenous microorganism has been
wiped out. Cytotoxic drugs may also cause similar conditions.
Management of such cases is to identify the cause of
infection, whether it is bacterial, viral or fungal in nature. A C&S test would be
helpful and a careful selection of antibiotic regime to be used.
Drugs such as Phenytoin (antiepileptic) and Nifedipine
(Calcium channel blocker) often causes ginigival hyperplasia. Since reduction or the
stoppage of the medication would be detrimental to the patient's health, the management
of such case would be:
Good oral hygiene and regular scaling. Research has shown that ,
with good OH , hyperplasia would not proliferate.
Surgical option for excessive hyperplasia by performing
gingivectomy with conventional blade or CO2 laser and follow-up with good OH
Reduction or replacement of medication to the alternatives with
consultation of physicians: Lamotrigine in place of phenytoin, Verapamil in place of